Hail, McLean
- When
- July 4, 11:13 AM CST to 11:18 AM CST
- Where
- McLean County, (Bmi)bloomngtn/Norma
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.480, -88.920
Isolated thunderstorms developed near a stationary frontal boundary draped across north-central Illinois during the early afternoon of July 4th. One cell produced nickel-sized hail at the Bloomington Airport, while another dropped nickel hail in Normal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed near a stationary frontal boundary draped across north-central Illinois during the early afternoon of July 4th. One cell produced nickel-sized hail at the Bloomington Airport, while another dropped nickel hail in Normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 9:43 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1043 AM CDT Tue Jul 4 2017 .UPDATE... Issued at 1043 AM CDT Tue Jul 4 2017 Periodic coverage of mid and high clouds has limited the diurnal warm-up for this morning, especially near Galesburg and Peoria where they hover in the mid 70s at 1030am. The slow start in the warming, coupled with the expected development of a few showers/storms north of I-72 this afternoon, could limit high temps a bit below forecast highs in the upper 80s to around 90. Have trimmed a couple degrees off highs in the north today, especially with the cold frontal boundary dipping farther south and no major influx of warmer air is expected. HRRR and RAP13 continue to advertise an west-east band of isolated showers/storms popping up between 1 pm and 7 pm, especially north of Canton to Champaign/Danville. Have reduced PoPs south of I-72 this afternoon, where little to no convection is expected. Winds should remain light easterly today, under the influence of high pressure centered over the central Great Lakes. Dewpoints in the upper 60s to low 70s will create muggy conditions, with heat index readings approaching the low 90s in a few spots that see more persistent sunshine into the afternoon. Consensus of high res guidance still pointing toward rapidly diminishing showers/storms after 7 pm, with dry conditions for mid to late evening. Updated forecast info is already available. && .SHORT TERM...(Today and tonight) ISSUED AT 313 AM CDT Tue Jul 4 2017 A weak cold front is sinking slowly southward through central Illinois early this morning...with 07z/2am surface analysis placing it along a Macomb to Terre Haute line. Drier air is trickling southward behind the boundary, as dewpoints across northern Illinois have dropped into the lower to middle 50s. Meanwhile further south, a humid airmass remains in place across the KILX CWA where dewpoints are still in the upper 60s to around 70 degrees. The boundary is expected to stall across the area today and serve as the focusing mechanism for widely scattered thunderstorms during peak heating. With forecast soundings showing convective temperatures in the upper 80s, it appears thunderstorms will begin to initiate along and north of the boundary by 18-19z. As a result, have carried 30 PoPs along/north of the I-72 corridor this afternoon into the early evening...with 20 PoPs further south across the remainder of the CWA. Given very weak winds throughout the entire profile, shear will be negligible and thus any storms that develop today will quickly dissipate after sunset as daytime instability is lost. High temperatures will top out in the upper 80s to around 90 degrees, while lows tonight will be in the upper 60s and lower 70s. .LONG TERM...(Wednesday through Monday) ISSUED AT 313 AM CDT Tue Jul 4 2017 00z July 4 models are all trending further south with the track of the upper low currently spinning over Oklahoma/Kansas. As a result, best rain chances are shifting south Wednesday into early Thursday as well...with areas along/south of I-70 favored for the most widespread rainfall. Given the slower/further south track of the low, have lowered PoPs Wednesday through Thursday morning...with areas along/north of I-74 down to just low chance. Storm total rainfall with this system is now expected to be lower than previously thought...ranging from just one tenth of an inch far north around Galesburg and Lacon...to about three quarters of an inch south of I-70. Once this wave passes to the east, an upper ridge will build across the western CONUS...allowing downstream troughing to sharpen over the Upper Midwest/Great Lakes. As this process unfolds, a cold front will get pushed southward in the increasingly northerly flow by the end of the week. Models have been speeding up the forward progress of the front, with consensus suggesting FROPA across central Illinois late Thursday night into Friday morning. Scattered thunderstorms will accompany the front at that time, so have included chance PoPs across the northern half of the CWA late Thursday night...and across the southern half on Friday. Once the front sinks into the Ohio River Valley, a much cooler/less humid airmass will arrive next weekend. High temperatures will remain in the lower 80s both Saturday and Sunday, while lows dip into the upper 50s and lower 60s. After that, the western ridge will attempt to build eastward next week. Model agreement on this process is poor...with the ECMWF showing upper heights rising significantly over Illinois by Monday/Tuesday, while the GFS tends to maintain the ridge further west and keeps troughing in place over the Midwest. This pronounced height difference results in a 10 degree difference in forecast highs. The GFS is suggesting highs on Monday/Tuesday will only be around 80 degrees, while the ECMWF is going with highs around 90. At this point, will simply trend toward climatology with highs rising back into the middle 80s both days. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 542 AM CDT Tue Jul 4 2017 Aside from an hour or two of MVFR visbys at KBMI and KCMI early this morning, VFR conditions will prevail through the entire 12z TAF period. A weak frontal boundary currently along the I-74 corridor will gradually sink southward today...triggering widely scattered thunderstorms during peak heating. Most high-res models suggest convection will begin to develop by 18-19z, then will dissipate toward sunset at around 02-03z. With the boundary bisecting central Illinois, have included VCTS at all terminals between 18z and 02z accordingly. Winds will be light/variable initially...then will become E/NE across the board by this evening as the front sinks toward I-70. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 1137 AM CDT Tue Jul 4 2017 ILZ027-028-051100- Knox-Stark- 1137 AM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered storms are possible this afternoon and early this evening, along a stationary front sitting over parts of central Illinois. While they should not be severe, they may produce locally heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Periodic thunderstorm chances will continue through Wednesday night, with a better chance of thunderstorms Thursday afternoon through Thursday night. There is a slight risk that some of the storms Thursday afternoon and evening could be severe, with damaging winds and large hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ029>031-036>038-040-041-051100- Fulton-Marshall-Mason-McLean-Peoria-Schuyler-Tazewell-Woodford- 1137 AM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered storms are possible this afternoon and early this evening, along a stationary front sitting over parts of central Illinois. While they are not expected to be severe, they may produce locally heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Periodic thunderstorm chances will continue through Wednesday night, with a better chance of thunderstorms Thursday afternoon through Thursday night. There is a marginal risk that some of the storms Thursday afternoon and evening could be strong to severe, with damaging winds and hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042>053-051100- Cass-Champaign-Christian-De Witt-Logan-Macon-Menard-Morgan-Piatt- Sangamon-Scott-Vermilion- 1137 AM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered storms are possible this afternoon and early this evening, along a stationary front sitting over parts of central Illinois. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Periodic thunderstorm chances will continue through Wednesday night with a better chance of thunderstorms Thursday afternoon through Thursday night. There is a marginal risk that some of the storms Wednesday afternoon and evening, and again Thursday afternoon and evening, could be strong to severe, with damaging winds and hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ054>057-061>063-066>068-071>073-051100- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby- 1137 AM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated storms are possible this afternoon and early this evening. These are not expected to be severe. Minor flooding will continue along the Wabash River into late week. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Periodic thunderstorm chances will continue through Wednesday night, with a better chance of thunderstorms Thursday afternoon through Thursday night. There is a marginal risk that some of the storms Wednesday afternoon and evening, and again Thursday afternoon and evening, could be strong to severe, with damaging winds and hail the main threat. SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
The Lincoln radar (KILX), 51 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700325, 700326.